Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS Pocatello, ID

August 19, 2022Bannock County, Bear Lake County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 19, 2022, 5:39 PM MDT for Bannock County, Bear Lake County, Caribou County, Idaho. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 5:39 PM MDT (23:39 UTC)
Expired
Aug 19, 2022, 6:13 PM MDT
In force
34 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bannock County, ID, Bear Lake County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 89 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:42 PM MDTTSTM WND DMGGrace, IDWIND GUSTS ESTIMATED 40MPH. LOTS OF LIGHTNING. CAUSED LOSS OF POWER TO THE ENTIRE COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS55 KPIH 192339
SVRPIH
IDC005-007-029-200045-
/O.NEW.KPIH.SV.W.0039.220819T2339Z-220820T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
539 PM MDT Fri Aug 19 2022

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southwestern Caribou County in southeastern Idaho...
  East central Bannock County in southeastern Idaho...
  Northwestern Bear Lake County in southeastern Idaho...

* Until 645 PM MDT.

* At 539 PM MDT, a severe thunderstorm was located near Grace, or 8
  miles west of Soda Springs, moving northwest at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Chesterfield Reservoir, Grace and Bancroft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4261 11156 4248 11166 4270 11215 4290 11196
TIME...MOT...LOC 2339Z 125DEG 18KT 4263 11175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

EC
1 follow-up statement
206 
WWUS55 KPIH 200013
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
613 PM MDT Fri Aug 19 2022

IDC005-007-029-200020-
/O.CAN.KPIH.SV.W.0039.000000T0000Z-220820T0045Z/
Caribou ID-Bannock ID-Bear Lake ID-
613 PM MDT Fri Aug 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARIBOU...EAST
CENTRAL BANNOCK AND NORTHWESTERN BEAR LAKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
and lightning are still possible with this thunderstorm.

LAT...LON 4261 11156 4248 11166 4270 11215 4290 11196
TIME...MOT...LOC 0007Z 125DEG 18KT 4272 11192 

$$

EC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:01 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 19, 2:01 PM MDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Fri Aug 19 2022

.SHORT TERM (Tonight - Saturday)...
Afternoon satellite visible satellite imagery shows ample cloud
cover across the western portion of the forecast area this
afternoon with more scattered CU starting to pop across the
Central Mountains. These clouds, where they're present, has helped
to keep temps down a bit. Atmospheric moisture has increased over
the last 24 hours with PWATs at or just above 1 inch across the
southern half of the forecast area. Airmass remains a tad bit
drier across the central mountains which could allow for a mix of
wet and dry thunderstorms today in that area but closer to the
Nevada and Utah borders showers and storms will certainly be of
the wet variety. Hi-res CAMs show some impressive coverage across
the SE corner and into the lower Snake later tonight. This signal
has been there for much of the day so PoPs have trended upward in
these areas since the previous forecast package. Given the decent
moisture content of the airmass, some moderate to heavy rainfall
rates will be possible so things will have to be monitored for
localized flooding concerns. Some small hail is also possible in
the strongest of storms. Could see some lingering clouds and
shower activity across the southern extent of the area during the
overnight hours and towards sunrise Saturday. After daybreak
Saturday, things look strikingly similar to today's forecast with
another round of afternoon/evening showers and storms. McKaughan

.LONG TERM (Sunday - Friday)...
Showers and storms continue to be the focus of the extended
forecast, though not every day will see them. Sunday will still
see a few showers and storms as will Monday as a shortwave cuts
off into an upper level low and pushes northeast. Some drier air
will be able to make it into the area with PWATs in the Central
Mountains mainly between 0.50 to 0.70 inches. PWATs in the Snake
Plains and Highlands will still be between 0.70 to 1.10 inches.
The ECMWF, GFS, and NAM all agree pretty well on PWAT values.

Ridging tried to build back in late Monday, but another shortwave
trough gets ejected from the stronger low pressure system sitting
in the Alaskan gulf. This shortwave gets hung up in the Idaho
panhandle and northern Montana area in the middle of next week.
This will keep most of the moisture farther north, but will keep
some low POPs in the forecast mainly along the Idaho/Montana state
line. ECMWF and GFS are in pretty good agreement on this, too,
but NBM continues to want to bring more rain to more of the area.
The GFS is a bit slower than the ECMWF to get that trough moved
farther east as the week wears on.

Despite some of these on and off rain and storm chances in the
week ahead, temperatures generally stay near or even slightly
above our average highs for this time of the year, in the upper
80s and low 90s for the lower elevations. Higher elevations will
see highs in the upper 70s to low to mid 80s. AMM

&&

.AVIATION...
Monsoonal moisture continues to bring rain and storm chances into
the area. After a morning of showers, expect some storms to pop up
during the afternoon and evening, especially around KPIH, KBYI,
and KIDA terminals, but keeping VCTS at all sites in TAFs. The
greatest thunderstorm activity looks to be between 20-05Z. Winds
will pick up after 20Z with gusts between 15-20 kts, mainly at
PIH, BYI, and IDA. Gusts with thunderstorm outflows would be
higher, likely closer to 30-35kts. Overall VFR conditions are
expected, unless a storm passes over the terminal, which could
drop conditions to MVFR or even IFR until it passes. AMM

&&

.FIRE WEATHER...
Today begins several days of showers and thunderstorms. The
amount of moisture available today to help produce wetting rains
is there, especially for the southern and southeast highlands
(413, 427) and zones 422 and 476 in the central mountains. The
chance of wetting rains is between 40-60% in those areas. For Zone
411 and also portions of the Snake Plain where we can get storms
to develop, the probability peaks around 35%. The best chance of
seeing a mix of wet and dry storms is across Zone 410 and also the
far northern end of 475 where the chance peaks at 20%. Looking at
higher amounts, there is a 15-25% chance across Zones 413 and 427
for between 0.25-0.50", and less than 10% anywhere else. We can
also expects gusts over 35 mph where storms are more dry vs wet as
well. For Saturday, wetting rains especially over the mountains
are expected as deeper monsoon moisture arrives. Chances are again
in the 40-60% range for those locations. To round out the
weekend, Sunday looks a lot less stormy for some folks. Isolated
storms are possible across 475 and the Snake Plain, while the
Magic Valley 9427) and South Hills (427) have less than a 10%
chance of storms. For Zones 411, 413, 422 and 476...scattered
storms are forecast with storms trending much drier as high
pressures tries to rebuild and a drier airmass slides into Idaho.
That trend may not last long though. The models are struggling
with thunderstorm potential as another low slowly moves east,
although the general track may be farther north. If that happens,
very little storm activity would occur across Zones 425 and 427
and a good chunk of 410. That would focus storms across the north
and also along the Wyoming border. That picture should become
clearer over the weekend. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 19, 3:09 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
309 PM MDT Fri Aug 19 2022

IDZ057-059-192200-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
309 PM MDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Oneida
County through 400 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm over
Holbrook Summit, moving slowly northwest at 5 mph.

HAZARD...Brief moderate to heavy rain, wind gusts to 40 mph, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain may create elevated flows in
         otherwise dry creeks.

Locations impacted include...
Holbrook Summit and Holbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4215 11236 4207 11258 4226 11279 4239 11248
TIME...MOT...LOC 2107Z 150DEG 5KT 4218 11252

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Huston
Special weather statement, Aug 19, 3:27 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
327 PM MDT Fri Aug 19 2022

IDZ062-063-192230-
Caribou Range ID-Blackfoot Mountains ID-
327 PM MDT Fri Aug 19 2022

...Cluster of thunderstorms will impact portions of northeastern
Caribou and southeastern Bonneville Counties through 430 PM MDT...

At 323 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms southeast of Wayan. These storms were moving
slowly east at 5 mph toward Conda and Blackfoot Reservoir.

HAZARD...Brief moderate to heavy rain, wind gusts to 40 mph, and
         pea to half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains over otherwise dry creeks
         may create elevated flows or flash flooding.

Locations impacted include...
Blackfoot Reservoir, Wayan, Henry and Mill Canyon Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 11108 4262 11154 4279 11156 4288 11183
      4306 11126 4293 11104 4286 11104
TIME...MOT...LOC 2123Z 081DEG 4KT 4291 11137 4290 11114 4279 11120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Huston
Special weather statement, Aug 19, 5:32 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pocatello ID
532 PM MDT Fri Aug 19 2022

IDZ054-058-062-200100-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
532 PM MDT Fri Aug 19 2022

...Cluster of thunderstorms east of Blackfoot and Pocatello moving
west in the general direction through 700 PM MDT...

At 530 PM MDT, Doppler radar was tracking thunderstorms east of
Blackfoot and Pocatello, moving west at 10 mph.

HAZARD...Moderate rain and wind gusts to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pocatello, Blackfoot, Goshen, Chubbuck, Firth, Rose, Fort Hall Eagle
Lodge, Fort Hall Lincoln Creek Lodge, Fort Hall Townsite, Fort Hall
Mount Putnam, Bone, Fort Hall Putnam Lodge, Groveland, Basalt,
Cutthroat Trout Campground, Trail Creek Campground and Wapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4329 11238 4305 11244 4275 11260 4293 11200
      4310 11163 4338 11182
TIME...MOT...LOC 2330Z 068DEG 8KT 4329 11187 4314 11179 4299 11202

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Huston

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:09 PM MDTSpecial Weather StatementPIHOneida51 min
Aug 19, 3:27 PM MDTSpecial Weather StatementPIHCaribou63 min
Aug 19, 3:41 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power30 min
Aug 19, 3:46 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville44 min
Aug 19, 5:14 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison39 min
Aug 19, 5:25 PM MDTSevere Thunderstorm WarningPIHFremont, Madison35 min
Aug 19, 5:32 PM MDTSpecial Weather StatementPIHBingham88 min
Aug 19, 5:45 PM MDTSpecial Weather StatementPIHPower60 min
Aug 19, 5:50 PM MDTSpecial Weather StatementPIHClark, Fremont55 min
Aug 19, 5:59 PM MDTSpecial Weather StatementPIHFranklin61 min
Aug 19, 5:59 PM MDTSevere Thunderstorm WarningPIHFremont, Madison36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.